Hail, Stillwater
- When
- August 6, 5:45 PM MST
- Where
- Stillwater County, 5.31 mi W of Columbus
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.630, -109.360
The time was estimated. Some damage to decking and a few dents to vehicles was noted.
An isolated thunderstorm produced ping pong ball size hail near Columbus.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced ping pong ball size hail near Columbus.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 12:32 PM MST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
132 PM MDT Sun Aug 6 2023
.DISCUSSION...
Tonight through Monday night...
Satellite imagery shows a slowly moving weak low over central ID
and diffluence extending from southeast ID into southcentral MT.
Band of morning precip is shrinking and is now focused on Big
Horn-Treasure-Musselshell Counties. Our western cwa had stabilized
from the morning precip/clouds but skies have partially cleared
and we are now seeing convection starting to develop over the
mountains. The cyclonic flow and weak synoptic ascent aloft,
diurnal heating and abundant moisture in place (pwats close to an
inch) will lead to scattered showers and thunderstorms thru this
afternoon and evening, with best chances west of Miles City and
Broadus (ridging exists in this area). Upper trof will finally
slide east tonight and this (along with modest LLJ) should support
overnight showers and a few embedded thunderstorms in our
southeast. None of today's convection will be severe, but it will
produce locally heavy rain and perhaps pockets of small hail. Stay
alert if you have outdoor plans.
The next in a series of Pacific waves will continue the chance of
diurnal showers and thunderstorms on Monday...however this time
the wave is a bit further south and convection should respond
accordingly with greatest coverage close to our southern mountains
and foothills. Ascent with the wave also lags the peak heating
hours. As a result, expect Monday's convection to be weaker and of
less coverage than today.
Temps will remain below early August normals. Look for highs
tomorrow mostly in the 70s.
JKL
Tuesday through Sunday...
The extended forecast remains in good shape with very little
change with this forecast issuance.
A split flow aloft will remain over the northern Rockies Tuesday
with brief ridging building over the northern Rockies for
Wednesday. A weak disturbance will move over the forecast area
Tuesday resulting in a continued chance for showers and
thunderstorms. Winds aloft will continue to be light which will
keep the chances for severe weather very low. A stronger upper
level disturbance moves southeast from the Pacific northwest
across the forecast area late Wednesday through Thursday resulting
in better chances for showers and thunderstorms. Models shift
this system east of Montana Friday. At this time, high pressure
ridging looks to begin to set up across the forecast area bringing
mainly dry conditions and warmer temperatures Friday into next
weekend.
Afternoon temperatures will remain below normal for Tuesday but
then rebound to more normal readings for the second week of August
with middle to upper 80s common mid week into next weekend.
Hooley
&&
.AVIATION...
Scattered showers and thunderstorms are expected west/south of
KMLS this afternoon and evening. Pockets of heavy rain may reduce
conditions to MVFR-IFR at times. Expect mountain obscurations.
Scattered showers and isolated thunderstorms will linger east of
KBIL overnight. More showers and thunderstorms are expected on
Monday, especially near the mountains and foothills south of KBIL.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 057/077 057/080 059/086 059/084 057/085 060/088 060/084
52/T 24/T 11/U 42/T 10/U 00/U 11/U
LVM 049/076 050/076 050/083 051/081 050/084 052/086 052/084
64/T 45/T 12/T 52/T 10/U 01/U 12/T
HDN 053/077 052/081 053/087 056/084 054/086 055/089 056/084
42/T 23/T 10/U 51/B 10/U 00/U 11/U
MLS 059/077 055/082 059/087 062/084 057/084 058/089 061/084
22/T 02/T 10/U 42/T 10/U 00/U 11/B
4BQ 057/074 053/079 056/084 059/083 056/084 056/087 059/083
33/T 23/T 20/U 31/B 10/U 10/U 11/B
BHK 054/077 052/081 055/085 058/081 054/081 053/085 056/081
11/B 01/U 10/U 32/T 10/U 00/U 11/B
SHR 052/074 049/075 049/082 054/080 053/082 052/086 054/081
65/T 26/T 20/U 32/T 11/U 11/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsPreliminary Local Storm Report
National Weather Service Billings, MT
221 PM MDT Sun Aug 06 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 1 NW Big Horn 44.68N 106.99W
08/06/2023 M1.16 inch Sheridan WY Unknown
0600 AM Rain 6 SSW Big Horn 44.60N 107.04W
08/06/2023 M1.81 inch Sheridan WY Unknown
&&
ARTHURPreliminary Local Storm Report
National Weather Service Billings, MT
412 PM MDT Sun Aug 06 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Rain 6 NE Baker 46.42N 104.17W
08/06/2023 M3.00 inch Fallon MT Trained Spotter
0230 PM Rain Sheridan 44.80N 106.95W
08/06/2023 M1.80 inch Sheridan WY Trained Spotter
&&
ARTHURSpecial Weather Statement
National Weather Service Billings MT
517 PM MDT Sun Aug 6 2023
MTZ034-066-141-172-070045-
Melville Foothills MT-Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
517 PM MDT Sun Aug 6 2023
...THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT CENTRAL STILLWATER AND
CENTRAL SWEET GRASS COUNTIES THROUGH 645 PM MDT...
At 512 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 20 miles northwest of
Columbus to near Big Timber. Movement was south at 15 mph.
HAZARD...Very heavy rainfall and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very heavy rainfall may result in
localized flooding, locally poor visibility, and ponding of
water on area roadways, including portions of I-90 from
west of Big Timber to near Columbus.
Locations impacted include...
Big Timber, Reed Point, Mc Leod, and Greycliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building or
vehicle.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Slow down or pull over to the side of the road when
visibility drops significantly.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm.
&&
LAT...LON 4596 11013 4601 10935 4554 10930 4553 10982
4555 10985 4557 10983 4560 10986 4560 10988
4557 10991 4560 10991 4562 10996 4560 10998
4562 11001 4560 11003 4561 11008 4555 11006
4555 11014
TIME...MOT...LOC 2312Z 355DEG 15KT 4589 10947 4584 11005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ChambersThe Billings radar (KBLX), 64 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
1 hail. Local standard time, as filed.
The time was estimated. Some damage to decking and a few dents to vehicles was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123748.